Inhaled Steroids may cause bone loss in healthy woman

  1. Asthma inhalant linked to osteoporosis in study

    Steroid treatment may cause bone loss

    By Anne Barnard, Globe Staff, 9/27/2001
    http://www.boston.com/dailyglobe2/27...n_study+.shtml

    Inhaling a common form of asthma medication can speed the breakdown of women's bones and increase their chances of developing osteoporosis, according to a study published today by Boston researchers.


    Doctors at Brigham and Women's Hospital found that inhaled glucocorticoids, or steroids - which over the last decade have become the most common long-term treatment for the nation's 15 million asthma sufferers - could cause bone loss in healthy, pre-menopausal women.



    Researchers studied 109 women between the ages of 18 and 45, divided into three groups: those not using steroid inhalers, those taking four to eight puffs a day, and those taking more than eight puffs a day.


    Women taking more medication experienced greater bone loss in the hip area, the most vulnerable spot for fractures associated with osteoporosis, according to the study in today's New England Journal of Medicine.


    The results do not mean that people should stop taking the medication, said Dr. Elliot Israel, an allergist at Brigham & Women's and the study's lead author.


    ''What it does is allow us to better understand how to use these effective medications and to monitor and compensate for potential effects,'' he said.


    Because the harmful effect on bones appears to be small and cumulative over time, he said, doctors ''have time to do the right thing'' by monitoring patients who use inhaled steroids frequently and keeping their doses as low as possible.


    Inhaled steroids have gained popularity for two reasons: Taking them regularly helps prevent asthma attacks, rather than simply relieving symptoms. And when studies found that steroid pills harmed bones, sending the medication directly to the lungs was seen as a way of limiting side effects on the rest of the body.


    National recommendations advocate the use of inhaled steroids, but suggest getting the asthma under control and then reducing medication to the lowest possible dose. Now, Israel said, doctors may pay closer attention to that message.


    Dr. Harold Rosen, who treats osteoporosis at Beth Israel Deaconess Medical Center, said that was a good response, but cautioned against being too ''chintzy'' with the preventive medications, lest patients' lungs deteriorate. They could wind up needing the stronger oral steroids, which would have an even worse effect on bones, he said.


    Osteoporosis, a condition in which bones lose mass and become brittle, affects 28 million Americans and causes 300,000 fractures per year, according to the National Osteoporosis Foundation. It usually strikes women after menopause, when estrogen levels drop. It also strikes men, often those who have their hormones suppressed with a drug called leuprolide as part of treatment for prostate cancer.


    Another drug, pamidronate, can help those men preserve bone mass, Massachusetts General Hospital researchers found in another study published in the same issue of the journal. The study was partly funded by Novartis, the company that makes pamidronate, which slows the body's natural process of breaking down old bone to replace it with new.


    Oral contraceptives, which increase estrogen levels, might be a possible treatment for women losing bone as a result of taking inhaled steroids, Dr. Bess Dawson-Hughes of Tufts University suggested in an editorial in the same issue.


    This story ran on page A2 of the Boston Globe on 9/27/2001.
    Copyright 2001 Globe Newspaper Company.
    •  

close
Inhaled Steroids may cause bone loss in healthy woman